Thunderstorm Wind, Monona
- When
- May 23, 8:30 PM CST
- Where
- Monona County, 3 mi NW of Onawa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.067, -96.133
Estimated thunderstorm wind gusts.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 2:15 PM CST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 PM CDT TUE MAY 23 2006 .DISCUSSION... AFTERNOON STLT IMAGERY SHOWED UPPER LOW MOVING INTO WRN SD WITH A LOBE OF DRIER AIR/POSSIBLE WEAK SUBSIDENCE WORKING TOWARD MO RIVER AS OF 1830Z. JET SEGMENT ROTATING AROUND THE BASE OF THE UPPER LOW...A LTL BETTER MOISTURE CONVERGENCE/INSTABILITY AND SFC FRONT/TROUGH HAD COMBINED TO HELP GENERATE FIRST BATCH OF TSTMS OVR NCNTRL NEBRASKA WEST OF CWA AS OF 1930Z. LCLS/LFCS WERE MODERATELY HIGH OVER THE NWRN CWA...BUT INSTABILITY COMBINED WITH INCREASING SHEAR POTENTIAL AS JET SHIFTS FARTHER ENE THROUGH 00Z HAS PROMPTED ISSUANCE OF TORNADO WATCH THAT HAS INCLUDED NWRN CWA. FARTHER EAST...CONVECTIVE TEMPS HAVE BEEN REACHED WITH MODERATE CU WIDESPREAD...BUT 18Z OAX SOUNDING SHOWED A MIXED LAYER WEAK CAP STILL PRESENT WHICH HAD AIDED IN KEEPING CU FIELD FROM FIRING...AS OF 1945Z ANYWAY. BEHIND ABOVE MENTIONED LOBE...MIXING AND THE POSSIBLE SUBSIDENCE HAD DRIED SFC DWPTS OUT INTO THE MID/UPPER 50S WHICH SHOULD FURTHER LIMIT SVR THREAT FARTHER E/SE OF CURRENT WATCH TO MAINLY WIND/HAIL AS LCL/LFCS WERE EVEN HIGHER. NONETHELESS...CATEGORICAL POPS WILL REMAIN IN THE FORECAST AS PRECIPITABLE WATER VALUES CONTINUE HIGH AND JET IS FORECAST TO SHIFT TO MO RIVER BY 06Z PUTTING ERN CWA IN FAVORED RIGHT REAR ENTRANCE REGION LATER THIS EVENING. WILL SHIFT HIGHEST POPS TO ERN CWA AFT 05Z AND MARKEDLY DECREASE THEM ACROSS THE WEST AS JET SHIFTS NE OF WRN ZONES. GFS HAS BACKED ON CLOSING OFF AND DROPPING THE UPR SYSTEM OVER NERN CWA ON WED...AND NOW DROPS IT THRU IA ON THURSDAY. THIS SOLUTION BACKED BY NAM. HOWEVER...A WEAK THERMAL TROF AT H5 DOES ROTATE ACROSS ERN NEBR AND WILL KEEP SMALL POPS IN ATTM ACROSS THE NE. STRONGLY DOWNSLOPING WINDS AND MINIMAL COOL ADVCTN SHOULD ALLOW HIGHS TO REACH WELL INTO THE 80S MOST AREAS...EXCEPT POSSIBLY THE FAR NERN ZONES. LEFT FORECAST DRY WED NIGHT/THU FOR NOW...ALTHOUGH ANY FARTHER WSW TRACK OF THE UPPER LOW COULD CAUSE FUTURE CHANGES IN FORECAST. THURSDAY APPEARS COOLEST DAY THROUGH MON/TUE AS A MODERATE AMOUNT OF COOL ADVCTN OVERSPREADS THE FORECAST AREA. MADE LTL CHANGES TO FRI-MONDAY PERIOD. AS UPR TROF BECOMES REESTABLISHED OVER THE WRN U.S. RIDGING ACROSS THE PLAINS SHOULD PUSH TEMPS WELL ABOVE NORMAL. NOCTURNAL TSTMS REMAIN POSSIBLE...AND LEFT IN FRI NGT AS A STRONG LOW LVL JET RETURNS AND SOME FRONTOGENESIS NOTED IN 850-700 MB LYR. SOME POTENTIAL IN A FRONT PUSHING INTO THE CWA AS EARLY AS MONDAY IF 12Z GFS IS TO BELIEVED...SUPPORTED A BIT BY THE ECMWF. HOWEVER...RIDGE THEN SEEMS TO REBUILD WASHING FRONT OUT. MANY POSSIBLE SCENARIOS COULD DEVELOP...ONE IS THAT CONVECTION ASSOCD WITH THE MONDAY FRONT COULD REINFORCE BOUNDARY WITH A LOT OF LOW CLOUDS AND MUCH COOLER TEMPS THAN GUIDANCE AND WHAT WILL BE REFLECTED IN ZONES. THIS POSSIBLE OUTCOME WILL HAVE TO BE MONITORED...BUT FOR NOW WILL CONTINUE TO BASE FORECAST ON UPR RIDGE HOLDING FIRM ENOUGH TO PROVIDE QUITE WARM TEMPS INTO TUE. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 907 PM CDT TUE MAY 23 2006 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 907 PM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF EASTERN NEBRASKA AND WEST CENTRAL IOWA UNTIL 2 AM. A LINE OF SEVERE THUNDERSTORMS WILL CONTINUE TO TRACK EAST ACROSS EASTERN NEBRASKA INTO WESTERN IOWA THROUGH MIDNIGHT WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. A SURFACE TROUGH AND COLD FRONT WILL MOVE EAST TONIGHT. A STRONG UPPER LEVEL SYSTEM OVER WESTERN SOUTH DAKOTA WILL EVENTUALLY MOVE INTO MINNESOTA WEDNESDAY. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THERE IS ALSO A SMALL CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...AS WELL AS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS HAVE BEEN ACTIVATED IN PARTS OF EASTERN NEBRASKA THIS EVENING. STORM SPOTTERS SHOULD NOT BE NEEDED WEDNESDAY. FOBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 911 PM CDT TUE MAY 23 2006 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-240330- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE... BLAIR...BLOOMFIELD...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE... DAVID CITY...FAIRBURY...FALLS CITY...FREMONT...GLENWOOD...HARLAN... HARTINGTON...LINCOLN...LOGAN...NEBRASKA CITY...NELIGH...NORFOLK... OMAHA...ONAWA...PAWNEE CITY...PENDER...PIERCE...PLATTSMOUTH... RED OAK...SCHUYLER...SEWARD...SIDNEY...STANTON...TECUMSEH... TEKAMAH...WAHOO...WAYNE...WEST POINT 911 PM CDT TUE MAY 23 2006 ...WARNING DECISION UPDATE FOR EASTERN NEBRASKA AND WESTERN IOWA... LATEST SUBJECTIVE ANALYSIS AT 02Z INDICATED THE COLD FRONT WAS MOVING INTO NORTHEAST NEBRASKA EXTENDING SOUTHWARD INTO NORTH CENTRAL KANSAS. DEWPOINTS ALONG AND AHEAD OF THE FRONT REMAIN IN THE LOWER 60S...WITH SOME MID 60S NOTED IN WESTERN IOWA. LATEST 01Z LAPS SOUNDING INDICATED STILL NEAR ADIABATIC LAPSE RATES FROM THE SURFACE UP TO ABOUT 800 MB. THERE IS STILL ABOUT A 20 DEGREE DEWPOINT SEPARATION...THUS WOULD EXPECT THE THREAT FOR GUSTY WINDS OF 60 TO 80 MPH TO CONTINUE THROUGH THE REMAINDER OF THE EVENING. THIS IS WITHIN AN AREA OF ABOUT 1000-1200 J/KG OF DOWNDRAFT CAPE THAT WILL CONTINUE TO SUPPORT STRONG WINDS AT THE SURFACE. THERE MAY BE AN INCREASE IN THE AMOUNT OF LARGE HAIL THROUGH THE EVENING ALSO...MAINLY WITH CELLS THAT EXHIBIT MID LEVEL ROTATION WITH 50DBZ CORES REACHING INTO THE MID 30S...ESPECIALLY ALONG AND SOUTH OF THE PLATTE RIVER. WE ARE GETTING ISOLATED REPORTS OF GUSTNADOES ALONG AND AHEAD OF THE SQUALL LINE...HOWEVER THESE ARE NOT ASSOCIATED WITH TORNADIC ROTATION BUT MORESO ASSOCIATED WITH THE OUTFLOW FROM THE SQUALL LINE AND RECENTLY TILLED FIELDS. WE WILL CONTINUE TO MONITOR FOR TORNADO POTENTIAL THOUGH BUT LFC HEIGHTS REMAIN QUITE HIGH ALTHOUGH LCL HEIGHTS HAVE COME DOWN TO ABOUT 1400 DUE TO TEMPERATURES COOLING SLIGHTLY AS THE SURFACE. THE 0-1KM SHEAR VECTOR ACROSS SOUTHEAST NEBRASKA REMAINS AT ABOUT 20 KNOTS WITH ABOUT 250 M/S OF 0-3KM HELICITY. WOULD EXPECT TO CONTINUE TO ISSUE SEVERE THUNDERSTORM WARNINGS ALONG AND AHEAD OF THE LINE...BUT WILL MONITOR FOR TORNADIC DEVELOPMENT. DEWALD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
915 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND GST 4 E SURPRISE 41.10N 97.23W
05/23/2006 E65 MPH BUTLER NE TRAINED SPOTTER
&&
JRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
920 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 2 N BRAINARD 41.21N 97.00W
05/23/2006 E80.00 MPH BUTLER NE TRAINED SPOTTER
&&
JRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
922 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL NORTH BEND 41.47N 96.78W
05/23/2006 E0.88 INCH DODGE NE LAW ENFORCEMENT
&&
JRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
925 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND GST 4 E SURPRISE 41.10N 97.23W
05/23/2006 E65 MPH BUTLER NE TRAINED SPOTTER
&&
JRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
927 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 1 W OAKLAND 41.84N 96.49W
05/23/2006 E0.75 INCH BURT NE LAW ENFORCEMENT
&&
JRBThe Omaha radar (KOAX), 85 km away, was scanning. The volume nearest the first event began at 02:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
Estimated thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507782.